Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 219, NWS Omaha, NE

July 25, 2002Nemaha County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 25, 2002, 11:25 PM CDT for Nemaha County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2002, 11:25 PM CDT (04:25 UTC)
Expired
Jul 26, 2002, 12:00 AM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Nemaha County, NE

The radar

The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3184 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS53 KOAX 260425
SVROMA
NEC127-260500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1125 PM CDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEMAHA COUNTY IN SOUTHEAST NEBRASKA

* UNTIL MIDNIGHT CDT

* AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES SOUTH OF AUBURN...OR
  ABOUT 22 MILES NORTHWEST OF FALLS CITY.  MOVEMENT WAS EAST AT 30
  MPH.

* SOME LOCATIONS AFFECTED...
  NEMAHA...BROWNVILLE...HOWE

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4039 9586 4027 9590 4028 9561 4046 9566

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:05 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 25, 9:05 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
905 PM CDT THU JUL 25 2002

CURRENT WATER VAPOR IMAGERY AND THIS EVENINGS UPPER-AIR ANALYSIS
INDICATE A POTENT SHORTWAVE OVER WY, TRANSLATING EWD.  IN THE
LOW-LEVELS, 01Z SUBJECTIVE SURFACE ANALYSIS AND RUC DATA DEPICT A
VERY UNSTABLE AIRMASS JUST TO THE N OF A STATIONARY BOUNDARY THAT
STRETCHES ACROSS NRN KS INTO SRN IA.  ALTHOUGH THE 26/00Z OAX SHOWED
A CONSIDERABLE AMOUNT OF CIN STILL PRESENT, MOISTURE POOLING JUST
TO THE N OF THE BOUNDARY TO OUR S IS LIKELY RESULTING IN MORE CAPE
AND LESS CIN ACROSS OUR SRN ZONES.  OVER THE PAST HOUR THE
CONVECTIVE COMPLEX MOVING OUT OF WRN NEB HAS BEEN STRENGTHENING, AND
WE EXPECT THIS TREND TO CONTINUE AS IT ENCOUNTERS THE AXIS OF
MAXIMUM CAPE, CURRENTLY OVER S-CNTRL NEB.  CURRENT PROFILER DATA
FROM FBY INDICATES WEAK LOW-LEVEL WINDS WITH A MARGINAL AMOUNT OF
DEEP-LAYER SHEAR.  HOWEVER, WITH THE APPROACH OF THE WY SHORTWAVE,
WINDS SHOULD INCREASE THROUGHOUT THE ATMOSPHERE.  THUS, WOULDNT BE
SURPRISED TO SEE A SEVERE MCS MOVE THROUGH THE AREA OVERNIGHT.

CURRENT RADAR TRENDS INDICATE THAT THE CONVECTION IS MOVING EWD MORE
RAPIDLY THAN THE 25/18Z ETA AND 26/00Z RUC PROGS.  THUS, WE WILL
INCREASE THE LOWER END POPS ACROSS OUR CWFA.  OTHERWISE, ONLY SOME
MINOR CHANGES TO THE FORECAST ARE ANTICIPATED.

THE UPDATED ZONES WILL BE OUT SHORTLY.

MEAD

--415 PM CDT ISSUANCE--

FORECAST CONCERNS CONT AROUND PRECIP CHANCES AND TEMPS.

SYNOPSIS...REMNANT OUTFLOW BOUNDARY SEPARATES VERY HOT TEMPS IN
NORTHEAST KS FROM SOMEWHAT COOLER AIR IN ERN NEB.  APPEARS THAT
RIDGING ALOFT AHEAD OF STRONG SHORT WAVE EMERGING FROM WY HAS TENDED
TO KEEP THE LID ON CONVECTION.  SOMEWHAT DIRER AIR AT LOW LEVELS MAY
ALSO BE HELPING LID.

SHORT TERM...EXPECT WY SHORT WAVE TO SUPPORT EASTWARD PROPAGATING
MCS SIMILAR TO MODELS.  THIS WILL LIKELY REACH OUR AREA LATE
TONIGHT...WITH ONLY A SLIGHT CHANCE NEAR THE OLD OUTFLOW BOUNDARY
BEFORE THAT.  PRECIP WILL BE FADING AS IT GETS TO OUR AREA...BUT
WILL BE SUPPORTED BY MID LEVEL MOIST ADVECTION FOR A WHILE BEFORE
DYING OUT AND MOVING EAST IN THE MORNING.

THERE MAY BE TIME FOR THE ATMOSPHERE TO RELOAD CAPE BY LATE
AFTERNOON OR EVENING...FOR ANOTHER ROUND OF TSTMS FRI NIGHT.  UPPER
SUPPORT DOES NOT LOOK AT GOOD.

LATER PERIODS ARE GENERALLY A MESS OF WEAK WAVES EMERGING FROM
WESTERN TROUGH ALONG WITH SFC BOUNDARIES BOTH FRONTAL AND OUTFLOW.
JUST WENT FOR GENERAL TRENDS EXCEPT FOR SUGGESTIONS OF ANOTHER MCS
SUN NIGHT IN A COUPLE OF MODEL RUNS.  HOT IN THE SOUTH...BUT PROBABLY
NOT EXCEEDING ADVISORY CRITERIA IN A SUSTAINED WAY.

SITUATION CHANGES MONDAY AS WE GET INTO DRIER NW FLOW ALOFT.  COOLER
AND NO MENTION OF TSTMS MON NIGHT INTO THUR.

POLLACK
.OMA...NONE.

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 10:54 PM CDTSevere Thunderstorm WarningOAXPawnee36 min
Jul 26, 6:20 PM CDTSevere Thunderstorm WarningOAXCass25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.